Hail, Keya Paha
- When
- May 13, 12:35 PM CST
- Where
- Keya Paha County, 12 mi NNW of Springview
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.983, -99.817
11 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 13, 1:10 AM CST, 11 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 210 AM CDT TUE MAY 12 2003 PRECIP CHANCES TODAY AND TEMPS NEXT SEVERAL DAYS MAIN CHALLENGE. WATER VAPOR IMAGERY FROM THIS EARLY MORNING SHOWS STRONG UPPER WAVE MOVING ACROSS THE NORTHERN ROCKIES. AT THE SURFACE LEE TROUGH/DRYLINE EXTENDS SOUTH ACROSS THE NORTHERN AND CENTRAL HIGH PLAINS WITH DEEPER BOUNDARY LAYER MOISTURE SLOWLY ADVECTING NORTH OUT OF THE SOUTHERN PLAINS. MODELS ARE FAIRLY CLOSE WITH SYSTEM EVOLUTION THROUGH NEXT 60 HOURS BUT ETA IS SLIGHTLY QUICKER WITH PROGRESSION OF WAVE THROUGH NORTHERN PLAINS TODAY. WILL AIM SOMEWHERE BETWEEN THE ETA AND GFS FOR THIS FORECAST PACKAGE. AFORE MENTIONED UPPER WAVE SLIDES OUT OF THE MOUNTAINS AND FORMS A CUT OFF LOW OVER THE NORTHERN PLAINS TODAY. THIS WILL PUSH DRYLINE QUICKLY THROUGH AREA FROM WEST TO EAST THIS AFTERNOON WITH TRAILING COLD FRONT SURGING INTO NORTHWEST CORNER AS WELL. LARGE SCALE ASCENT FROM WAVE WILL HELP TO KICK OFF CONVECTION ALONG DRYLINE BUT MAIN QUESTION BECOMES HOW FAR WILL DRYLINE PUSH EAST BEFORE CONVECTION FORMS. APPEARS AS THOUGH ATMOSPHERE WILL REMAIN CAPPED AHEAD OF DRYLINE UNTIL EARLY TO MID AFTERNOON. BY THIS POINT DRYLINE IS SHOWN TO HAVE CLEARED ALL BUT EASTERN MOST 6 TO 7 COUNTIES AND WILL GO WITH 30-40 POPS ACROSS THIS AREA. DRYLINE AND ASSOCIATED CONVECTION THEN QUICKLY CLEARS FORECAST AREA BY EARLY EVENING. SEVERE POTENTIAL LOOKS DECENT GIVEN 0-6KM SHEAR OF 40-50KTS AND CAPE VALUES AROUND 1500-2000 WITH MAIN THREAT BEING LARGE HAIL. ONLY OTHER PRECIP POTENTIAL IS IMMEDIATELY BEHIND COLD FRONT WHERE SOME RESIDUAL MOISTURE MAY BRING SOME ISOLATED SHOWERS THROUGH EARLY EVENING AS WELL. TEMPS LOOK WARM TODAY AS DRY DOWNSLOPE WINDS BEHIND DRYLINE PUSH TEMPS INTO THE MID 70S TO LOWER 80S FOR HIGHS. SUBSIDENCE THEN KICKS IN BEHIND FRONT TONIGHT AS UPPER WAVE MOVES INTO THE UPPER MIDWEST REGION. THIS WILL ALLOW REINFORCING SHOT OF COOLER AIR TO SLIDE INTO FAR NORTHERN COUNTIES BY SUNRISE ON WEDNESDAY. THIS SHOULD BRING IN SOME STRATUS AS WELL BUT MOST OF THE NIGHT LOOKS MOSTLY CLEAR OVER AREA. PATTERN REMAINS QUIET INTO THE LATTER HALF OF WEDNESDAY AS UPPER RIDGE BEGINS TO REBUILD OVER REGION IN ADVANCE OF NEXT WAVE. ONLY PROBLEM FOR THE DAY WILL BE STRATUS MENTIONED ABOVE BUT FEEL IT WILL SCATTERED OUT BY EARLY AFTERNOON. CONDITIONS WILL BE A TAD COOLER BEHIND FRONT WITH TEMPS IN THE MID 60S TO LOWER 70S FOR HIGHS. NEXT WAVE THEN PLOWS INTO REGION THURSDAY INTO EARLY FRIDAY. LATEST GFS AND ECMWF NOW DIG MOST OF ENERGY INTO SOUTHERN PLAINS INSTEAD OF CENTRAL PLAINS AS PREVIOUS RUN OF GFS INDICATED. WAVE IS ALSO AROUND 12-18 HOURS QUICKER THAN PREVIOUS GFS RUN. FOR THIS REASON LOOKS AS THOUGH NEXT PRECIP CHANCE WILL COME AS EARLY AS LATE MORNING/EARLY AFTERNOON ON THURSDAY BUT SHOULD BE OUT OF AREA BY EARLY MORNING ON FRIDAY. SATURDAY ALSO LOOKS MUCH DRIER THAN PREVIOUS FORECAST AS IT BECOMES A TRANSITIONAL DAY BETWEEN OUTGOING WAVE AND LARGER SYSTEM DIGGING INTO SOUTHWEST CONUS BY THE LATE WEEKEND. REMOVED PRECIP MENTION ON SATURDAY AND EARLY SUNDAY BUT PRECIP STILL LOOKS POSSIBLE LATE SUNDAY INTO MONDAY AS LEE TROUGH REESTABLISHES ITSELF AND SERIES OF WAVES KICK OFF MORE CONVECTION. .LBF...NONE. AWJ
NEZ004>010-022>029-035>038-056>059-069>071-094-132045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 1008 AM CDT TUE MAY 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM WILL MOVE EAST ALONG THE NEBRASKA SOUTH DAKOTA BORDER THIS AFTERNOON AND TONIGHT. AS THE SYSTEM MOVES EAST THROUGH THE AFTERNOON ABUNDANT SUNSHINE WILL CONTINUE TO DESTABLIZE AN ALREADY UNSTABLE ATMOSPHERE. WITH LIMITED LOW LEVEL MOISTURE THE MAIN CONCERN WILL BE FOR STRONG OUTFLOW WINDS AND LARGE HAIL WITH THE THUNDERSTORMS THAT DO DEVELOP. THE AREA OF CONCERN FOR SEVERE WEATHER DEVELOPMENT IS EAST OF A LINE FROM SPRINGVIEW...IN KEYA PAHA COUNTY TO CURTIS IN FRONTIER COUNTY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A RETURN OF MOIST SOUTHERLY FLOW AHEAD OF AN AREA OF LOW PRESSURE ACROSS THE HIGH PLAINS OF COLORADO AND WYOMING WILL SET THE STAGE FOR THUNDERSTORM DEVELOPMENT AGAIN SUNDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY MID AFTERNOON...MAINLY EAST OF SPRINGVIEW TO CURTIS LINE. STAY TUNED TO THE LATEST WEATHER FORECASTS FOR UP TO DATE INFORMATION. POWER
The North Platte radar (KLNX), 130 km away, was scanning. The volume nearest the first event began at 18:36 UTC.
11 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355579, 5355580, 5355581, 5355584, 5355582, 5355583, 5355585, 5355586, 5355587, 5355588, 5355589.